Columbus Ohio Experiences 27 Opiate Overdoses in 24 Hours

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

Columbus Ohio Experiences 27 Opiate Overdoses in 24 Hours

By Kelly Burch 09/29/16

Two people overdosed twice within the same day, officials say.

Image: 
Columbus Ohio Experiences 27 Opiate Overdoses in 24 Hours

Police and first responders in Ohio are once again on high alert after 27 people overdosed on opiates in a 24-hour period from Tuesday into Wednesday. 

Columbus Police Sgt. Rich Weiner said that most of the overdoses occurred in the same area, leading officials to believe that the outbreak was caused by a bad batch of heroin. 

On an average day, officials use eight doses of naloxone, the opiate overdose reversal drug. Between Tuesday and Wednesday, 27 doses were administered, including multiple doses for people who overdosed a second time, according to WCMH-TV Columbus. Two people died. 

Columbus health officials advise that anyone with heroin destroy their drugs in order to avoid consuming the bad batch; that they not use alone; that they take turns using so that someone is conscious to help during an overdose; and that they test the potency before using the drug. 

Police also advised users and members of the public to secure naloxone, and be prepared to administer more than one dose of the antidote. 

“Opiate addiction is ravaging our city,” Columbus Mayor Andrew J. Ginther said, according to the Columbus Dispatch. “The Columbus Divisions of Fire, Police and Public Health are working hard to respond to the current wave of overdoses caused by a particularly strong version of the drug.”

In one case, an eight-year-old girl came into a McDonald's to tell workers that her mother was slumped in the front seat of her car. “Her lips are turning purple,” a McDonald’s manager told the emergency dispatcher. “This little girl’s mom is passed out in the front seat.”

Police said that the girl is now with her father, and that her mother may face child endangerment charges. 

Ohio has been particularly hard hit by the opiate epidemic. In August, 174 people overdosed during a six-day period in Cincinnati. At the time, Hamilton County Coroner Dr. Lakshmi Sammarco speculated that Ohio was being used as a testing ground for heroin laced with carfentanil, also known as elephant tranquilizer. 

"The way this was carried out in our communities in the region brought up a lot of fears ... that our community was being used as a test tube,” said Sammarco.

Heroin in Ohio is especially strong, according to people on the front lines of the epidemic. 

“We have been receiving reports from some of our colleagues in the healthcare systems that people have had to be put on IVs of naloxone just to keep them and bring them back,” Hamilton County assistant health commissioner Craig Davidson told WCPO in August. “The carfentanil is that strong that, again, one, two or (even) three doses sometimes is not enough.”

Please read our comment policy. - The Fix
Disqus comments
Kelly Burch Contrib.jpg

Kelly Burch writes about addiction and mental health issues, particularly as they affect families. Follow her on TwitterFacebook, and LinkedIn.

Disqus comments